Thunderstorm Wind, Buchanan
- When
- August 28, 6:35 PM CST
- Where
- Buchanan County, 5 mi E of St Joseph
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.767, -94.750
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 28, 2:10 PM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 310 PM CDT SUN AUG 28 2005 .DISCUSSION... AS THE PREVIOUS DISCUSSION MENTIONED THE POSSIBILITY OF...WE INDEED ARE SEEING THUNDERSTORM DEVELOPMENT ACROSS NORTHERN MO. A WEAK SHORTWAVE ON WATER VAPOR SAT IS HELPING SET THINGS OFF...AND THE ATMOSPHERE IS UNSTABLE TO THE TUNE OF MLCAPE AROUND 1500 J/KG. WEAK CONVERGENCE AND WIND SHEAR WILL KEEP STRONG TO SEVERE STORMS POPPING UP BUT ORGANIZED ACTIVITY MAY BE HARD TO COME BY. THUNDERSTORMS SHOULD DRIFT SLOWLY EAST/SOUTHEAST. LOCATIONS SOUTH OF THE MISSOURI RIVER HAVE MIXED OUT AND SEEM TO HAVE STABILIZED...HOWEVER THE ONGOING ACTIVITY MAY MAKE A BREAK FOR THE SOUTHEAST. THIS WILL NEED TO BE MONITORED TO POTENTIALLY SPREAD POPS FARTHER SOUTH THIS EVENING. WEAK FLOW WILL KEEP BOUNDARIES HARD TO PICK OUT TONIGHT AND TOMORROW. HIGHS WILL BE NEAR CONVECTIVE TEMPERATURES AS WELL...SO HAVE KEPT SLIGHT CHANCES IN THE NORTHERN CWA FOR SIMILAR TO ONGOING ACTIVITY. BOTH THE GFS AND THE NAM SHOW THAT THERE MAY BE WEAK WAVES COMING THROUGH BOTH MON AND TUES. SO ARGUMENTS COULD BE MADE FOR LOW CHANCES IN FOR TUESDAY AS WELL. ALL EYES ARE ON HURRICANE KATRINA...FOR THE CENTRAL PLAINS THIS BLOCKING MAY AFFECT ANY WAVES MOVING IN ON WEST/NORTHWESTERLY FLOW. THE EXTENDED FORECAST HAS A COUPLE OF QUIRKS AS WELL...WHILE ESSENTIALLY REMAINING DRY. FIRST ONE IS THE SURFACE BOUNDARY THAT IS PROGGED TO COME THROUGH IN THE MIDDLE OF THE WEEK. THE MODELS HAVE SPED THIS UP FOR AT LEAST 2 RUNS NOW...SO HAVE GONE AHEAD AND BROUGHT IT INTO THE WED NIGHT TIMEFRAME INSTEAD OF THURSDAY. STILL A LOT OF UNCERTAINTY WITH THIS FEATURE...AS THE TRACK OF KATRINA WILL HAVE AN EFFECT ON THE SPEED. HAVE ONLY INLUDED 20 POPS...AS THE UPPER SUPPORT AND MOISTURE IS LACKING. THE SECOND ITEM OF INTEREST IN THE EXTENDED IS A SMALL UPPER LEVEL WAVE PROGGED TO GO THROUGH FRIDAY NIGHT INTO SATURDAY. SOME MID LEVEL WAA IS RECOGNIZABLE...BUT THIS IS ANOTHER WEAK FEATURE THAT IS HARD TO TIME IN WEST/NORTHWESTERLY FLOW. SO FOR NOW...HAVE KEPT THE EXTENDED DRY...ADDED A FEW MORE CLOUDS AND ADJUSTED TEMPS SLIGHTLY. 27 && .PREV DISCUSSION... 1037 AM... BEST LAID PLANS...ALREADY SEEING STORM DEVELOPMENT IN NORTH CENTRAL MISSOURI THANKS TO INTESECTION OF OUTFLOW BOUNDARIES. NOT EXPECTED A WHOLE LOT OF DEVELOPMENT WITH THIS AS AREA STILL NOT THAT UNSTABLE...BUT WILL NEED TO PULL POPS BACK INTO LATE MORNING TIME PERIOD. PC 1000 AM... DOING SOME REVISION TO AFTERNOON AND EVENING FORECASTS TO PULL CHANCE POPS A LITTLE FURTHER EAST AND SOUTH ACROSS MY NORTHERN FORECAST AREA. RUC SHOWING BEST INSTABILITY ACROSS THIS REGION DURING THAT TIMEFRAME...AND WITH SHORT WAVE THAT IS CURRENTLY FROM NEBRASKA INTO NORTHEAST COLORADO COMING CLOSER...IT SHOULD BE THE ADDED IMPETUS TO GET SOMETHING BREWING. ALSO WATCHING LEFT OVER OUTFLOW BOUNDARIES FROM EARLY MORNING CONVECTION FOR SIGNS OF REGENERATION. NOT OUT OF THE QUESTION...CONVECTION COULD AFFECT THE KANSAS CITY AREA THIS AFTERNOON...ESPECIALLY IF CONVECTIVE TEMPS OF AROUND 90 CAN BE REACHED. WILL PUT IN SILENT 20 POPS FOR NOW AND KEEP AN EYE ON HOW THINGS EVOLVE TO OUR NORTH AND WEST THE NEXT FEW HOURS. PC 301 AM... EARLY MORNING SURFACE ANALYSIS SHOWS A WEAK BOUNDARY STRETCHING FROM EAST CENTRAL IOWA BACK ACROSS THE NORTHWEST TIP OF MISSOURI. ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP IN THE VICINITY OF THIS BOUNDARY...WHICH CORRELATES WELL WITH THE NAM-PROGGED 850MB MOISTURE CONVERGENCE AXIS AND AREA OF WEAK ISENTROPIC LIFT ON THE 305K SURFACE. THIS AREA IS FORECAST TO SHIFT SLIGHTLY SOUTHEAST THIS MORNING...SO WILL INCLUDE ISOLATED THUNDERSTORMS IN THE FORECAST ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI UNTIL 15Z. MODEL GUIDANCE NUMBERS HAVE COME IN A COUPLE OF DEGREES WARMER THAN YESTERDAYS HIGH TEMPERATURES...BUT THINK AFTERNOON TEMPERATURES WILL BE SIMILAR TO SATURDAYS READINGS. H85 TEMPS WILL COOL SLIGHTLY AS THE GREAT LAKES UPPER LOW SNEAKS SLIGHTLY SOUTHEAST...AND WILL ALSO HAVE SCATTERED CLOUDS AROUND TO LIMIT SUNSHINE...SO INCREASING TEMPERATURES SEEMS UNREASONABLE. BOTH NAM AND GFS SOLUTIONS ARE PROGGING A VORT LOBE TO SWING THROUGH THE BASE OF THE AFOREMENTIONED GREAT LAKES LOW...AND MOVE ACROSS NORTHWEST MISSOURI THIS AFTERNOON AND EVENING. WILL MAINTAIN LOW CHANCE POPS THERE FOR THIS FEATURE...AS BOTH MODELS HAVE BEEN FAIRLY PERSISTENT WITH IT. THE FORECAST FOR THE BEGINNING OF THE WORK WEEK WILL BE PRETTY MUCH STATUS QUO WITH HIGHS IN THE MID TO UPPER 80S AND LOWS IN THE LOW TO MID 60S. BY MID WEEK...A SHORTWAVE TROUGH OVER THE NORTHWEST CONUS IS FORECAST TO DRIVE A COLD FRONT ACROSS THE NORTHERN/CENTRAL PLAINS. HAVE MY DOUBTS AS TO WHETHER THIS FRONT WILL ACTUALLY MAKE IT TO/THROUGH THE CWA...AS THE LEFTOVERS OF KATRINA SHIFTING NORTH/EAST WILL LIKELY ACT AS A BLOCKING MECHANISM TO THE TROUGH AND ITS SUBSEQUENT SOUTHWARD PENETRATION OF THE FRONT. AT THIS POINT WILL ONLY MAINTAIN SLIGHT CHANCE POPS FROM WEDNESDAY INTO THURSDAY. SCHMIT && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1258 PM CDT SUN AUG 28 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1258 PM CDT SUN AUG 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS THIS AFTERNOON AND EVENING. IT IS NOT OUT OF THE QUESTION THAT WITH AFTERNOON HEATING...STORMS COULD DEVELOP AS FAR SOUTH AS EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI...INCLUDING THE KANSAS CITY AREA...BUT THE MORE LIKELY AREA FOR STORMS LATE THIS AFTERNOON AND TONIGHT WILL BE IN THE VICINITY OF A WEAK TROUGH OF LOW PRESSURE THAT EXTENDS FROM AROUND ST JOSEPH...EAST TO THE KIRKSVILLE AREA. SEVERE STORMS WILL BE POSSIBLE. HAIL AND DAMAGING WINDS THE MAIN THREATS. ANOTHER CONCERN WILL BE IF THE STORMS CAN FORM INTO A THUNDERSTORM COMPLEX THIS EVENING. THEN IT WOULD HAVE ENOUGH STRENGTH TO CONTINUE INTO THE OVERNIGHT HOURS AFFECTING NORTHWEST MISSOURI AND NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...BUT LATER FORECASTS SHOULD BE MONITORED AS WEAK UPPER LEVEL DISTURBANCES WILL BE AFFECTING THE REGION DURING THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING...ESPECIALLY IN NORTHWEST MISSOURI AND NORTHEAST KANSAS. PC
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 6 N SAMPSEL 39.90N 93.72W
08/28/2005 1.00 INCH LIVINGSTON MO PUBLIC
HIGHWAY U AND HIGHWAY A INTERSECTION.
&&
PCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 3 W EDINBURG 40.08N 93.76W
08/28/2005 1.00 INCH GRUNDY MO PUBLIC
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 3 W EDINBURG 40.08N 93.76W
08/28/2005 GRUNDY MO PUBLIC
6 INCH TREE LIMBS DOWN
&&
DBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 642 PM CDT SUN AUG 28 2005 MOZ013-014-290045- DAVIESS-DE KALB- 642 PM CDT SUN AUG 28 2005 ...SIGNIFICANT WEATHER ALERT FOR DEKALB AND SOUTHERN AND CENTRAL DAVIESS COUNTIES... AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GALLATIN TO WEATHERBY...OR ALONG A LINE EXTENDING FROM 24 MILES SOUTHWEST OF TRENTON TO 28 MILES SOUTHWEST OF BETHANY...MOVING SOUTHWEST AT 10 MPH. THESE STORMS WILL BE... NEAR WINSTON BY 655 PM CDT. NEAR MAYSVILLE BY 705 PM CDT. NEAR AMITY BY 715 PM CDT. NEAR STEWARTSVILLE BY 745 PM CDT. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. AT 635 PM...50 MPH WINDS WERE REPORTED IN GALLATIN. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 708 PM CDT SUN AUG 28 2005 MOZ021-290115- CLINTON- 708 PM CDT SUN AUG 28 2005 ...SIGNIFICANT WEATHER ALERT FOR EASTERN CLINTON COUNTY... AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SMALL BUT STRONG THUNDERSTORM NEAR LATHROP...OR 30 MILES SOUTHEAST OF ST JOSEPH...MOVING SOUTHWEST AT 15 MPH. SEVERAL REPORTS OF A SMALL FUNNEL CLOUD ALOFT WERE REPORTED NEAR THE I35 AND HIGHWAY 116 INTERSECTION WEST OF LATHROP. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 721 PM CDT SUN AUG 28 2005 KSZ103-104-MOZ020-021-028-029-290100- BUCHANAN-CLAY-CLINTON-LEAVENWORTH-PLATTE-WYANDOTTE- 721 PM CDT SUN AUG 28 2005 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN LEAVENWORTH...NORTHERN WYANDOTTE...PLATTE...SOUTHEASTERN BUCHANAN...SOUTHWESTERN CLINTON AND WESTERN CLAY COUNTIES... AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY GENERATED BY STRONG THUNDERSTORMS OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI. THIS OUTFLOW BOUNDARY IS ALONG A LINE EXTENDING FROM EASTON TO DEARBORN TO LEAVENWORTH TO MC LOUTH...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF ST JOSEPH TO 16 MILES SOUTH OF ST JOSEPH TO 18 MILES SOUTHEAST OF ATCHISON TO 6 MILES EAST OF OSKALOOSA...MOVING EAST AT 30 MPH. STRONG WINDS WILL BE... NEAR PLATTE CITY BY 730 PM CDT. NEAR RIDGELY BY 735 PM CDT. NEAR TRIMBLE BY 740 PM CDT. NEAR SMITHVILLE BY 745 PM CDT. NEAR PARKVILLE BY 755 PM CDT. NEAR RIVERSIDE BY 800 PM CDT. WINDS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS OUTFLOW BOUNDARY. AT AROUND 7 PM...52 MPH WINDS WERE MEASURED AT ROSECRANS AIRPORT IN ST JOSEPH. MJ
The Pleasant Hill radar (KEAX), 114 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471756.